Thanks for writing. First, I would suggest that you schedule a complete evaluation to establish the diagnosis of ADHD and rule out any learning or other issues. Your university should be able to make a local referral.
Next, I would seek proper treatment for your poor attention and memory in order to be able to continue your course of study and graduate.
Lastly, I would get a spelling and grammar checker or a friend who can edit your writing to help you present yourself in a more sophisticated manner when writing or texting. FYI, I needed to go over this response and make several corrections before sending it out to you, but you are worth it I wish you much success. You have been through a lot and are obviously very intelligent to get as far as you have.
In my practice, I encountered this same problem with many patients. First, I suggest that you always make it a point to offer a large breakfast before the medication has taken effect. This might include whole wheat waffles, eggs, fruit and/or cereal. Don't forget other foods like left over chicken legs from dinner the night before, mac and cheese, or hard cheese on a bagel.
Next, I have the child and parents come up with a list of prefered (and nutricious) foods that he or she was allowed to eat whenever he or she is hungry. These might include nuts, yogurt, bagels, peanut butter on apples, etc.
Sometimes you'll need to shift meatimes around to allow the child to eat when he or she was hungry, For example, pasta with cheese at 3 pm with another small meal at 7. As lunchtime is usually the most difficult I recommend that the child must eat something (usually a preferred food) at that time.
Be sure to know how many calories a day your child needs each day and make sure that he gets that amount. If he does he will not loose weight. If he does not get enough calories, I suggest that my patients add a shake or smoothie once each day. You can start with the nutritional supplement drink Ensure and add fruit or ice cream to make it more palatable. In extreme cases Ensure Plus gives over 1000 extra calories if needed.View Thread
These issues are often the result of the social skill deficits associated with ADHD not necessarily autism. May I suggest the book, What Does Everybody Else Know That I Don't Know? by Michele Novotni, PhD.
As the primary cause for ADHD is genetic, your inquiry is extremely relevant . Many adults only find out that they have ADHD when their child is diagnosed. ADHD in adults does affect parenting and you are wise to be looking for information to help in this area. While life can be difficult when multiple family members have ADHD, it is also an opportunity to work on creating an ADHD-friendly family together!!!
I suggest that you see a psychiatrist with expertise in treating ADHD and bipolar disorder. Do you have a diagnosis of ADHD or just bipolar or both? In either case, stimulants should not be prescribed for those with bipolar disorder (BPD) unless they have been placed on a mood stabilizer first, as stimulants can precipitate psychosis or mania in untreated BPD patients. Stimulants arenot the treatment for either depression or bipolar disorder alone.
Be sure to report all side effects that your child experiences to his prescribing physician. It does not sound like what he is describing is part of being dizzy, but more like a change in his vision. This could be a problem with dilation as discussed in the previous reply but I would have a physician check it out.
When undergoing a trial to optimize the dose of stimulant medication, it is important to select certain target behaviors and rate improvement of these behaviors weekly. Standard rating scales can be used or you can list three or four specific symptoms for each child that should be responsive to medication effects and rate these on a scale of 0 (no improvement) to 4 (very much improved). Ask your daughters' teachers to do the same. In this way you will have some objective measures to see if the medication is effective.
For methylphenidate (the stimulant in Concerta) it was found that preschool children needed higher doses to control symptoms. For children 7 to 12 years doses of 36mg up to 54 mg were found to be necessary for effective reduction of symptoms in the majority of children.
Past research has also found that children with ODD, may need higher doses of stimulants than children without this coexisting condition.
Each child is unique and therefore dosing may differ. That's why it is important to monitor each child's progress and side effects. One size (dose) does not fit all!